Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 161, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2003, 4:59 PM MDT for Logan County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2003, 4:59 PM MDT (22:59 UTC)
- Expired
- Aug 6, 2003, 6:00 PM MDT
- In force
- 61 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Logan County, CO
The radar
The Denver radar (KFTG), 165 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -426 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
090 WUUS55 KBOU 062259 SVRBOU COC075-070000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 458 PM MDT WED AUG 6 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN LOGAN COUNTY IN NORTHEAST COLORADO * UNTIL 600 PM MDT * AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF ST PETERSBURG...OR ABOUT 17 MILES SOUTHEAST OF STERLING...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...CROOK... FLEMING...ILIFF...PROCTOR...ST PETERSBURG AND TWIN BUTTES. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4045 10314 4045 10269 4093 10266 4086 10311 $$ GARD...WFO BOULDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:45 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM MDT, 2 hours 14 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT WED AUG 6 2003 SHORT TERM DISCUSSION: ENOUGH HEAT AND MOISTURE TO GET THE STORMS GOING ON THE PLAINS THIS AFTERNOON...THOUGH REGION OF DRIER AIR BETWEEN DENVER AND CHEYENNE MAY WELL MISS OUT AS WEAK DRY OUTFLOW IS ALREADY SWEEPING ACROSS DENVER. TOWARD THE EASTERN BORDER THERE IS SOME THREAT OF SEVERE WEATHER...ESPECIALLY IN THE NE CORNER WHERE THERE IS MORE SHEAR AND A LITTLE MORE MOISTURE. WHILE MOST OF THE ACTIVITY WILL BE PULSE STORMS...THE SHEAR WILL INCREASE THIS EVENING NEAR THE BORDER WHICH COULD LEAD TO BETTER ORGANIZATION. LARGE HAIL IN PULSES OR WIND FROM AN ORGANIZED CLUSTER SEEM TO BE THE MAIN THREAT...BUT HEAVY RAIN COULD BE A PROBLEM IF THERE IS TRAINING OR GOOD ENOUGH OUTFLOW COLLISIONS TO SUSTAIN UPDRAFTS IN ONE PLACE. THESE THINGS DO NOT APPEAR TOO LIKELY THOUGH. ON THURSDAY THERE IS SLIGHT WARMING. MODELS HAVE MOISTURE ARRIVING IN WESTERN COLORADO DURING THE DAY...BUT THE FORCING DOES NOT APPEAR TO ROTATE ONTO THE PLAINS UNTIL EVENING. FIRST PLAINS STORMS COULD BE DURING THE LAST HOUR OR TWO OF THE AFTERNOON...BUT NOT ENOUGH OF A THREAT TO MENTION UNTIL EVENING. MOS TEMPERATURES REMAIN TOO COOL...GFS MOS FOR AKRON HAS BEEN CONSISTENTLY ALMOST 10 DEGREES COLD RECENTLY. STUCK WITH THE CURRENT FORECAST FOR LOWS AND WENT ABOUT THE SAME AS TODAY FOR HIGHS ON THU...IT COULD ACTUALLY BE SLIGHTLY WARMER. GIMMESTAD LONG TERM DISCUSSION: A STATIONARY AND STABLE UPPER AIR PATTERN HAS ESTABLISHED ITSELF OVR THE U.S. WITH NO SIGNS OF MAJOR CHANGES THRU THE NEXT SEVEN DAYS. CONTINUED WARM TEMPS ARE GOING TO BE THE MAIN STORY ACRS NE CO...BUT CURRENT SAPIX ARE SHOWING THAT THE AMS MAY BE UNDERGOING A GRADUAL RE-CHARGING WITH MID-LVL MSTR. MSTR LEFT OVR FM AFTN CONVECTION OVR NM AND AZ THE NEXT COUPLE AFTNS WILL REMAIN TRAPPED UNDER THE UPPER LVL ANTI-CYCLONE AND WILL ROTATE ACRS THE FCST AREA BY THURS EVENING. WINDS ALOFT WL BE WEAK AND NWLY...SO SLOW MOVING THUNDERSTORMS MAY EVENTUALLY BECOME A PROBLEM TO WATCH OUT FOR. IN THE MEANTIME...TEMPS IN THE MID-UPPER 90S WITH SOME TRIPLE DIGIT READINGS WL BE PSBL THRU SAT. 700 MB TEMPS WARM ENOUGH TO SUPPORT THESE HOT TEMPS ARE NORMALLY ENOUGH TO CAP OFF AFTN CONVECTION. BUT IN THIS CASE...MSTR LVLS IN THE AMS WL BE ENOUGH TO OVERCOME THIS. MOS GDNC FOR EARLY NEXT WEEK SHOWS COOLER TEMPS...BUT THIS IS PROBABLY DUE TO LONG TERM PDS OF MOS BEING INFLUENCED BY CLIMATOLOGY...WHICH IS STARTING TO GET COOLER. WITH THE UPR PATTERN REMAINING ENTRENCHED OVR THE WRN U.S. THRU EARLY NEXT WEEK... PERSISTENCE IS GOING TO BE THE BEST TEMPERATURE FCST. KDRBY .DEN...NONE.
Hazardous weather outlook, Aug 6, 11:31 AM MDT, 5 hours 28 minutes before
COZ030>051-071200- HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE DENVER CO 1040 AM MDT WED AUG 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE EXPECTED AGAIN TODAY...MAINLY OVER THE HIGHER MOUNTAINS AND THE EAST SLOPES OF THE FRONT RANGE. WHILE ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ON THE PLAINS...THERE IS ENOUGH MOISTURE AND WIND SHEAR FOR STORMS TO APPROACH SEVERE LIMITS THIS EVENING NORTHEAST OF AKRON. THE MAIN THREATS WOULD BE HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND MAINLY DRY WEATHER IS EXPECTED FOR THE NEXT SEVERAL DAYS AS A STRONG RIDGE OF HIGH PRESSURE REMAINS ANCHORED ACROSS THE STATE. ONLY ISOLATED LATE AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED WITH THE MAJORITY OF THE ACTIVITY REMAINING IN THE HIGH COUNTRY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. GIMMESTAD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:50 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.